You are leaving Medscape Education
Cancel Continue
Log in to save activities Your saved activities will show here so that you can easily access them whenever you're ready. Log in here CME & Education Log in to keep track of your credits.
 

CME

Thiazide and Beta-Blocker Use Linked With Increased Risk for Incident Diabetes

  • Authors: News Author: Emma Hitt, PhD
    CME Author: Charles Vega, MD, FAAFP
  • CME Released: 5/8/2006; Reviewed and Renewed: 5/8/2007
  • THIS ACTIVITY HAS EXPIRED
  • Valid for credit through: 5/8/2008
Start Activity


Target Audience and Goal Statement

This article is intended for primary care clinicians, cardiologists, endocrinologists, and other specialists who care for patients with hypertension.

The goal of this activity is to provide medical news to primary care clinicians and other healthcare professionals in order to enhance patient care.

Upon completion of this activity, participants will be able to:

  • Identify the antihypertensive agent associated with a higher risk of incident type 2 diabetes in the Antihypertensive and Lipid Lowering Treatment to Prevent Heart Attack Trial (ALLHAT) study.
  • List antihypertensive medications linked to an increased risk for incident diabetes among a cohort of subjects from the NHS and the HPFS.


Disclosures

As an organization accredited by the ACCME, Medscape requires everyone who is in a position to control the content of an education activity to disclose all relevant financial relationships with any commercial interest. The ACCME defines "relevant financial relationships" as financial relationships in any amount, occurring within the past 12 months, including financial relationships of a spouse or life partner, that could create a conflict of interest.

Medscape encourages Authors to identify investigational products or off-label uses of products regulated by the US Food and Drug Administration, at first mention and where appropriate in the content.


Author(s)

  • Emma Hitt, PhD

    Freelance editor for Medscape.

    Disclosures

    Disclosure: Dr. Hitt has reported no significant financial interests.

Reviewer(s)

  • Gary Vogin, MD

    Senior Medical Editor, Medscape

    Disclosures

    Disclosure: Gary Vogin, MD, has disclosed no relevant financial relationships.

CME Author(s)

  • Charles P Vega, MD

    Associate Professor; Residency Director, Department of Family Medicine, University of California, Irvine

    Disclosures

    Charles Vega, MD, FAAFP, has disclosed that he has received grants for educational activities from Pfizer.


Accreditation Statements

    For Physicians

  • Medscape, LLC is accredited by the Accreditation Council for Continuing Medical Education (ACCME) to provide continuing medical education for physicians.

    Medscape, LLC designates this educational activity for a maximum of 0.25 AMA PRA Category 1 Credit(s) . Physicians should only claim credit commensurate with the extent of their participation in the activity. Medscape Medical News has been reviewed and is acceptable for up to 200 Prescribed credits by the American Academy of Family Physicians. AAFP accreditation begins 09/01/06. Term of approval is for 1 year from this date. This activity is approved for 0.25 Prescribed credits. Credit may be claimed for 1 year from the date of this activity. AAFP credit is subject to change based on topic selection throughout the accreditation year.


    AAFP Accreditation Questions

    Contact This Provider

For questions regarding the content of this activity, contact the accredited provider for this CME/CE activity noted above. For technical assistance, contact [email protected]


Instructions for Participation and Credit

There are no fees for participating in or receiving credit for this online educational activity. For information on applicability and acceptance of continuing education credit for this activity, please consult your professional licensing board.

This activity is designed to be completed within the time designated on the title page; physicians should claim only those credits that reflect the time actually spent in the activity. To successfully earn credit, participants must complete the activity online during the valid credit period that is noted on the title page.

Follow these steps to earn CME/CE credit*:

  1. Read the target audience, learning objectives, and author disclosures.
  2. Study the educational content online or printed out.
  3. Online, choose the best answer to each test question. To receive a certificate, you must receive a passing score as designated at the top of the test. Medscape encourages you to complete the Activity Evaluation to provide feedback for future programming.
You may now view or print the certificate from your CME/CE Tracker. You may print the certificate but you cannot alter it. Credits will be tallied in your CME/CE Tracker and archived for 5 years; at any point within this time period you can print out the tally as well as the certificates by accessing "Edit Your Profile" at the top of your Medscape homepage.

*The credit that you receive is based on your user profile.

CME

Thiazide and Beta-Blocker Use Linked With Increased Risk for Incident Diabetes

Authors: News Author: Emma Hitt, PhD CME Author: Charles Vega, MD, FAAFPFaculty and Disclosures
THIS ACTIVITY HAS EXPIRED

CME Released: 5/8/2006; Reviewed and Renewed: 5/8/2007

Valid for credit through: 5/8/2008

processing....

May 8, 2006 — Thiazide diuretics and beta-blockers appear to be associated with an increased relative risk for incident diabetes, according to a prospective analysis involving hypertensive participants in 3 large cohort studies. By contrast, angiotensin-converting enzyme (ACE) inhibitors and calcium channel blockers were not associated with an increased risk.

Eric N. Taylor, MD, with the Brigham and Women's Hospital, and Harvard Medical School, in Boston, Mass, and colleagues reported their findings in the May 2006 issue of Diabetes Care.

"Our study suggests that individuals treated with these medications merit increased surveillance for diabetes," the researchers write.

Dr Taylor and colleagues conducted a prospective study of participants from the Nurses' Health Study (NHS) I, the NHS II, and the Health Professionals Follow-up Study (HPFS). Participants were questioned about their use of antihypertensives once every 2 years.

All subjects had hypertension (systolic and diastolic blood pressures greater than 140 and 90 mm Hg, respectively), but those reporting a history of diabetes at baseline were excluded from the analysis.

The NHS I included 41 193 older women (aged between 30 and 55 years in 1976); the NHS II included 14 151 younger women (aged between 25 and 42 years in 1989); and the HPFS included 19 472 men (aged between 40 and 75 years in 1986). Participants were followed up for 8, 10, and 16 years, respectively.

During follow-up, 3589 cases of diabetes developed. Results were adjusted for several risk factors, including, age, body mass index, physical activity, and the use of other antihypertensive medications.

After adjustment, the relative risk of incident diabetes for those taking a thiazide diuretic compared with those not taking a thiazide was 1.20 (95% confidence interval [CI], 1.08 - 1.33) in older women; 1.45 (95% CI, 1.17 - 1.79) in younger women; and 1.36 (95% CI, 1.17 - 1.58) in men.

Likewise, the risk for incident diabetes was also increased in patients taking beta-blockers relative to those who were not: 1.32 (95% CI, 1.20 - 1.46) in older women and 1.20 (95% CI, 1.05 -1.38) in men. In younger women, a category of "other antihypertensives" was used that included beta-blockers, and their use was associated with an increased risk for 1.46 (95% CI, 1.19 - 1.80).

By contrast, no increase in risk was associated with taking ACE inhibitors or calcium-channel blockers.

According to the researchers, emerging evidence suggests that therapy with ACE inhibitors and angiotensin-receptor blockers, may, in fact, decrease the risk for incident diabetes. They also cited several previous studies indicating mixed results with regard to beta-blockers and diabetes risk.

Diabetes Care. 2006;29:1065-1070

  • Print